Side Effects of Aromatase Inhibitors
Women being treated for breast cancer with aromatase inhibitors may experience extremely low estrogen levels resulting in a wide variety of side effects that a typical postmenopausal woman without cancer may not experience.
Data presented at the Ninth Annual AACR Frontiers in Cancer Prevention Conference, held Nov. 7-10, 2010, showed that women assigned to take aromatase inhibitors had increases in side effects such as hot flashes, decreased appetite, fatigue, fever, breast sensitivity, etc.
“Aromastase inhibitors represent one of the most major advances in breast cancer treatment,” said Lisa Gallicchio, Ph.D., an epidemiologist at The Prevention and Research Center at Mercy Medical Center, Baltimore. “Their incorporation into the breast cancer treatment armamentarium has led to impressive reductions in breast cancer recurrence and mortality rates.
“Despite this, many breast cancer patients stop taking their aromatase inhibitor treatment – which is usually prescribed for five years – or do not adhere to their treatment prescription,” she said, adding that this may be due to, at least in part, the side effects associated with the drugs.
Women taking aromatase inhibitors were five times more likely to report having hot flashes, breast sensitivity and chest pain than healthy women. In addition, they were four times more likely to report night sweats, cold sweats and hair loss and about three times more likely to report leg cramps, weight gain, sleep disturbance, tendency to take naps and forgetfulness. Other increased symptoms included intestinal gas, cough, depression, interrupted sleep and irritability.
“We know that aromatase inhibitors are effective in treating breast cancer,” Gallicchio said. “Knowing the side effects of aromatase inhibitor treatment and how to treat them is critical for keeping women on their aromatase inhibitor treatment and improving their chances of surviving and living cancer free.”
Source: American Association for Cancer Research (AACR)
Marie thanks for posting this! I am going into month 5 of taking Femara. Depression and significant fatigue is something I am trying to get a hold on. Thanks for the reminder of how the drug can alter and contribute to what I am feeling. Putting things in perspective is a great thing 🙂
Very well said Luann and stick with it hon x
I’ve been looking for statistics comparing cancer return for women who took Femara and those who opted not to take it after a mastectomy with substantial lymph node involvement. I’ve had all of the horrific side effects of Femara and feel as if I don’t need it. Any studies that you can send my way?
I don’t have anything at the moment..but I will see what I find out for you Patty
I’ve been in Femara for three months and just can’t see myself living with this depression for the next five years! What can be done about it? I’ve tried Arimidex and had the same problem. I understand that the benefits are supposed to outwiegh the side effects, but to live life under a cloud doesn’t seem like the answer. There must be another way…